South Carolina, 2006

Damaging Winds in South Carolina, January 2, 2006

January 2, 2006 · NWS CAE · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 2, 3:40 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 3:40 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EST MON JAN 2 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SATELLITE SHOWS LOTS OF CLOUDS STILL REMAINING ACROSS THE AREA.
88D SHOWS MAIN AREA OF RAIN NOW PUSHING EWD ACROSS THE ERN PORTION
OF THE AREA. SKIES MOSTLY SUNNY ACROSS AL/PTLY SUNNY WRN GA. OBS
SHOW CONVERGENCE LINE ALONG AL/GA LINE...BUT LIMITED AMOUNT OF
MOISTURE...LIMITING ADDITIONAL SHRA/TSRA DEVELOPMENT. BOTH NAM/GFS
IN GOOD AGREEMENT WITH PLACEMENT OF CLOSED LOW THIS AFTERNOON
ACROSS ERN MO/SRN IL. CLOSED LOW SHOULD CONTINUE MOVING ESE
OVERNIGHT AND BE LOCATED ACROSS SWRN VA/NWRN NC BY TUE MORNING. AT
THE SURFACE...CDFNT ASSOCIATED WITH LOW PRESSURE ACROSS MO/IL WILL
MOVE TOWARD THE AREA THIS EVENING AND PUSH ACROSS THE AREA AFTER
MIDNIGHT. WEAK HIGH PRESSURE WILL FOLLOW FOR TUESDAY NIGHT INTO
WEDNESDAY. A SYSTEM NOT FAR BEHIND WILL MOVE QUICKLHY ACROSS THE
GREAT LAKES ON WED AND A WEAK/DRY FRONT WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT/EARLY THU. FOR THIS EVENING/TONIGHT...WITH CLOSE
LOW APPROACHING THE AREA TO THE NORTH ALONG WITH SURFACE
CONVERGENCE LINE...WILL CONTINUE TO MENTION THE POSSIBILITY OF
SOME SHRA/TSRA THROUGH MOST OF THE NIGHT. BELIEVE ACTIVITY WILL
BE LIMITED TO DUE TO MOISTURE. TIME SECTIONS LAYER OF MOISTURE
DIMINISHING OVERNIGHT AS WELL AS SOME BRISK WINDS IN THE LOWER
LEVELS...WITH 45 KT JET MOVING ACROSS THE AREA AROUND MIDNIGHT.
THIS SHOULD HELP TO PROVIDE FOR SOME WINDS AT THE SURFACE THROUGH
THE NIGHT. FOR TUESDAY...COLD POOL MOVES NORTH OF THE AREA AND
EXPECT SKIES TO REMAIN PARTLY CLOUDY DUE TO THE INSTABILITY AND
SOME LOW LEVEL MOISTURE REMAINING. AIRMASS CONTINUES TO DRY OUT
TUE NIGHT/WED. GUIDANCE AND LOCAL EQUATIONS VERY SIMILAR WITH
TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
GFS SHOWS STRONG SHORTWAVE HELPING TO DEEPEN TROUGH ACROSS THE ERN
PORTION OF THE COUNTRY BY THE END OF THE WEEK. LOOKS LIKE VERY
LITTLE CHANCE FOR PRECIP AS SYSTEM INITIALLY DRY AND DEVELOPMENT
WELL OFF THE COAST. TEMPERATURES WILL GRADUALLY COOL DOWN TO JUST
BELOW NORMAL LEVELS BY THE BEGINNING OF THE WEEKEND.

&&

.AVIATION...
EXPECT WIDESPREAD MVFR TO IFR CEILINGS THROUGH 02Z AS SHOWERS
SHOWERS AND THUNDERSTORMS MOVE OVER THE AREA. A SECOND ROUND OF
STRONG/SEVERE THUNDERSTORMS MAY DEVELOP IN THE 03Z TO 07Z TIME FRAME
AS AN ENHANCED AREA OF INSTABILITY MOVES OVER THE REGION TONIGHT.
VSBYS MVFR TO IFR IN PRECIPITATION.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77/77/04
Hazardous weather outlook, Jan 2, 4:57 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EST MON JAN 2 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
457 PM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA
TONIGHT.

A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING.
AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL
SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG
THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS
FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT. ACTIVATION COULD BE REQUIRED IF A
WATCH IS ISSUED.

In the hours before

Special weather statement, Jan 2, 4:59 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EST MON JAN 2 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
459 PM EST MON JAN 2 2006

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA
TONIGHT.

A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING.
AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL
SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG
THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS
FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO
OVERNIGHT.

MONITOR NOAA WEATHER RADIO...MEDIA...OR THE INTERNET FOR LATER
UPDATES...WATCHES...OR WARNINGS.
Special weather statement, Jan 2, 7:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EST MON JAN 2 2006

GAZ064-065-077-SCZ018-025-026-030-030115-

AIKEN-BURKE-COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-SALUDA-
750 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY...
COLUMBIA COUNTY...SALUDA COUNTY...MCCORMICK COUNTY...EDGEFIELD COUNTY
AND AIKEN COUNTY THROUGH 815 PM EST...

AT 750 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING EAST AT 45 MPH. THIS WILL AFFECT AREAS
IN AND AROUND PARKSVILLE...HARLEM...GROVETOWN...KEYSVILLE...FORT
GORDON...EVANS...BLYTHE...MARTINEZ...EDGEFIELD AND HEPHZIBAH THROUGH
815 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
January 2, 8:20 PM EST
Where
Aiken County, North Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -81.967

Police reported several trees down.

Thunderstorm Wind, Aiken

When
January 2, 8:45 PM EST
Where
Aiken County, Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -81.517

Emergency Manager reported that a metal gazebo was blown onto the roof of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485264, 5485265.